|Home | About | Journals | Submit | Contact Us | Français|
A 67-year-old woman with metastatic colorectal cancer was given her first oxaliplatin infusion as part of the XELOX protocol. She developed chest pain with ECG changes leading subsequently to a diagnosis of coronary artery spasm. To our knowledge, this is the first report of oxaliplatin-induced coronary artery spasm.
Oxaliplatin-induced neuropathy is brought about through dysfunctional voltage-gated Na+ channels causing hyperexcitablility. Although there is as yet no evidence that oxaliplatin-induced channelopathy is implicated in coronary artery spasm, we feel that reporting such an unusual side-effect is of interest to researchers in the field of Na+ channelopathies. Further research will increase our understanding of Na+ channelopathies and ultimately may lead to the discovery of drugs which decrease oxaliplatin-induced neurotoxicity.
A 67-year-old woman was diagnosed with a colorectal cancer (pT3, pN1, M1) with liver metastases in 2004. She was treated with a right hemicolectomy and synchronous resection of liver metastases without any further treatment at that time. Recently, she was diagnosed with recurrent colorectal cancer within a para-aortic mass. Incidentally, a right thyroid nodule fine needle aspirate revealed an oncocytic follicular neoplasm or Hürthle cell carcinoma, fewer than 400 cases of which are reported in the literature.1 The patient has a history of hypercholesterolaemia, hypothyroidism and childhood tuberculosis with no known cardiac history and her medication prior to planed chemotherapy consisted of omeprazole 40 mg od, thyroxine 50 μg od, cocodamol 30/500 PRN, simvastatin 20 mg od, terbutaline and fluticasone/salmeterol inhalers with no known allergies.
The patient attended the oncology day case unit for her first chemotherapy course consisting of XELOX (oxaliplatin 130 mg/m2 iv and capecitabine 1000 mg/m2 po bid) and received oxaliplatin 170 mg iv over 2 h. However, 10 min after the infusion finished she developed acute laryngopharyngeal dysaesthesia with nausea and vomiting. No other neurology was elicited at that time. She was admitted for treatment of acute reaction to oxaliplatin and treated with hydrocortisone 100 mg iv, piriton 10 mg iv, granisetron 1 mg iv, and high flow oxygen. The episode settled in 30 min, but 30 min later the patient developed chest pain which was thought initially to be indigestion and epigastric in nature. The patient did not take capecitabine tablets.
Her chest pain did not improve and sequential ECGs showed sinus tachycardia with progressive T-wave inversion in leads I, II, aVL and V3–6 (fig 1).
Initial blood tests revealed a neutrophilia of 16.2×109 cells/μl with other routine test including TFTs having been normal but troponin I showed a value of 4.79 mg/l. The patient was transferred to the coronary care unit and an ECHO showed a hypokinetic apex and anterior wall with moderately elevated left ventricular filling pressure and an ejection fraction of 41%. Coronary angiogram showed a left dominant system with normal coronary arteries raising the possible diagnosis of coronary artery spasms related to chemotherapy.
The patient was treated medically for a non-ST-elevation myocardial infarct (NSTEMI) and pulmonary oedema. She eventually recovered from this episode and was discharged home, and is currently taking aspirin 75 mg od, simvastatin 40 mg od, ramipril 2.5 mg od, bisopralol 5 mg od, spironolactone 25 mg od, omeprazole 40 mg od, thyroxine 25 μg od and clopidogrel 75 mg od.
Oxaliplatin-induced allergic reaction.
The patient recovered and is being followed up in the oncology and cardiology departments.
Oxaliplatin, a platinum derivative, has demonstrated significant activity against colorectal cancer in combination with 5-fluorouracil (5-FU) and folinic acid (FA), both in the adjuvant as well as the metastatic setting.2 In our institution oxaliplatin is used to treat metastatic colorectal cancer in combination with capecitabine.3 Side-effects most commonly include diarrhoea, neutropenic sepsis, anorexia, acute (laryngopharyngeal dysaesthesia) and chronic (peripheral sensory neuropathy) neurotoxicity, dyspnoea, cough, nausea and vomiting, stomatitis/mucositis, abdominal pain, constipation, fatigue, and injection site reaction.4 Our patient suffered an acute and transient episode of laryngopharyngeal dysaesthesia followed by continuous chest pain. The acute, transient oxaliplatin-induced neuropathy is thought to be due to involvement of dysfunctional voltage-gated Na+ channels causing hyperexcitablility.5 Polymorphisms of Na+ channels, in particular SCN2A R19K polymorphism associated with further voltage-gated Na+ channel alterations, appear to be responsible for channel dysfunction.6 Many mutations within sodium channels are known and some, such as mutations in the SCN5A voltage-gated Na+ channel, are associated with cardiac disorders.7 To our knowledge, none of the known mutations of voltage-gated Na+ channels implicated in oxaliplatin-induced Na+ channelopathies have been found to be involved in cardiac disorders. This case report, however, raises the possibility of an interaction between such voltage-gated Na+ channels. This appears to be the first report of oxaliplatin-induced acute coronary spasms, also known as Princemetal angina8 or atypical angina.9 Osler introduced the concept of coronary spasms in 191010 and nowadays it is well recognised that although ST-segment elevation is a common finding during spasm, ST-segment depression and T-wave changes may also be observed during ischaemic episodes.9 T-wave inversions were the predominant feature in our patient (fig 1). Patients with coronary artery spasms are at risk of arrhythmias such as ventricular fibrillation/tachycardia, complete heart block and sudden death.9 It is not known why these spasms occur but coronary spasms are a sudden and temporary narrowing or tightening of a small part or parts of a coronary artery (fig 2).
However, there is considerable evidence to suggest that endothelium-derived vasoactive substances play an important part in regulating not only the vasomotion of the large epicardial coronary arteries but also coronary blood flow.11 Experimental studies investigating the cardiotoxicity of 5-FU have revealed potential mechanisms of cardiotoxicity ranging from direct toxic effects on vascular endothelium involving endothelial nitric oxide synthase leading to coronary spasms and endothelium independent vasoconstriction via protein kinase C.12 Cisplatin, another platinum derivate, can cause serious vascular complications such as myocardial infarction and several factors appear to be responsible, including increased thrombogenicity and vascular spasm due to hypomagnesaemia.13 Oxaliplatin is not known to cause any cardiotoxicity. However, the time frame within which the acute oxaliplatin-induced laryngopharyngeal dysaesthesia and the coronary artery spasm leading to a NSTMI occurred in our patient, makes the patient’s coronary artery spasm likely to be a drug-related incidence. It is possible that oxaliplatin-induced Na+ channelopathy led to coronary artery spasm through hyperexcitable voltage-gated Na+ channels. Further research may help to elucidate such a possible mechanism and may subsequently lead to increased investigation of drugs such as xaliproden14 that can reduce oxaliplatin-induced neurotoxicity. In the light of recent studies advocating the substitution of cisplatin by oxaliplatin in patients with upper gastrointestinal cancer,15 it is crucial to be aware of unusual but potentially dangerous side-effects of oxaliplatin. It is unlikely that either the patient’s medical conditions or the incidentally diagnosed Hürthle cell carcinoma of the thyroid are implicated in the coronary artery spasm.
This is the first report of oxaliplatin-induced cardiotoxicity manifesting itself as coronary artery spasm. The possible mechanism(s) remains elusive but involvement of voltage-gated Na+ channels appears more than plausible and future research may help to clarify this issue.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication.